Alert archive / Montana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 21, NWS Glasgow, MT

June 30, 2009Richland County, Roosevelt County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 30, 2009, 3:59 PM MDT for Richland County, Roosevelt County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2009, 3:59 PM MDT (21:59 UTC)
Expired
Jun 30, 2009, 5:00 PM MDT
In force
61 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Richland County, MT, Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 157 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:19 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2009-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2009-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGGW 302159
SVRGGW
MTC083-085-302300-
/O.NEW.KGGW.SV.W.0021.090630T2159Z-090630T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
359 PM MDT TUE JUN 30 2009

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...

* UNTIL 500 PM MDT.

* AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER CENTRAL RICHLAND
  COUNTY...OR 17 MILES SOUTHWEST OF CULBERTSON...AND MOVING NORTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF ROOSEVELT
  AND RICHLAND COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.

&&

LAT...LON 4819 10438 4794 10421 4782 10477 4798 10489
TIME...MOT...LOC 2159Z 245DEG 10KT 4794 10471

$$
TFJ
WEATHER.GOV/GLASGOW
2 follow-up statements
000 
WWUS55 KGGW 302231
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
431 PM MDT TUE JUN 30 2009

MTC083-302300-
/O.CON.KGGW.SV.W.0021.000000T0000Z-090630T2300Z/
RICHLAND-
431 PM MDT TUE JUN 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHERN RICHLAND COUNTY...

AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER CENTRAL RICHLAND COUNTY...OR 18
MILES SOUTH OF CULBERTSON...AND MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF RICHLAND
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.

&&

LAT...LON 4786 10459 4800 10459 4809 10442 4808 10439
      4807 10435 4805 10434 4806 10429 4794 10421
TIME...MOT...LOC 2231Z 267DEG 15KT 4789 10446

$$
TFJ
WEATHER.GOV/GLASGOW
000 
WWUS55 KGGW 302256
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
456 PM MDT TUE JUN 30 2009

MTC083-302306-
/O.EXP.KGGW.SV.W.0021.000000T0000Z-090630T2300Z/
RICHLAND-
456 PM MDT TUE JUN 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RICHLAND COUNTY WILL
EXPIRE AT 500 PM MDT...

AT 456 PM MDT...THE SEVERE THUNDERSTORM IN NORTHERN RICHLAND COUNTY
HAS MOVED OUT OF THE AREA SO THE WARNING WAS ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4786 10459 4800 10459 4809 10442 4808 10439
      4807 10435 4805 10434 4806 10429 4794 10421
TIME...MOT...LOC 2256Z 267DEG 15KT 4790 10431

$$
TFJ
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:35 PM MDT, 24 minutes earlier.

Area forecast discussion, Jun 30, 3:35 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
335 PM MDT TUE JUN 30 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
WEAK SHORTWAVE MOVING ENE ACROSS OUR AREA TODAY HAS BEEN SETTING
OFF ISOLATED...CONVECTON...WHICH EASILY STARTED EARLY IN THE VERY
UNSTABLE AIR. THIS CAN BE A SIGNIFICANT NEGATIVE FACTOR FOR SEVERE
TSTORMS THOUGH...AS IN BLOWING ITSELF OUT EARLY WHEN THE AIRMASS
IS TOO UNSTABLE AND NO CAP. THIS HAS SLOWED THINGS DOWN TODAY AS
SHOWN BY THE MORNING INVERSION YET ON SPECIAL 18Z KGGW
SOUNDING...ALSO SHOWING NOT AS UNSTABLE OF AIR AS THE 12Z SOUNDING
HAD INDICATED. CONDITIONS STILL FAVORABLE THOUGH FOR ISOLATED
SEVERE TSTORMS IN AT LEAST THE E HALF OF CWA YET...AND NOW GETTING
CLOSE TO BECOMING SEVERE ON A FEW STORMS. ALTHOUGH SHORTWAVES ARE
WEAK...FAVORABLE AREA REMAINS AHEAD OF SURFACE LOW AND
ACCOMPANYING DRY LINE. THE AIR OVER OUR SE IS VERY UNSTABLE WITH
PRECIP WATER UP TO 1.2 INCHES...AND INCREASING 0-6KM
SHEAR...LIFTED INDEXES TO -8 AND CAPES TO 3000 J/KG.

LATER TONIGHT...A COLD FRONT WILL MOVE SE ACROSS THE AREA
STARTING TO BRING IN COOLER AND LESS UNSTABLE AIR. COOL ADVECTION
CONTINUES WED...WITH AROUND 20 KT WIND AT 850 MB AT MID-DAY...SO
WIND SPEEDS MAY APPROACH LAKE WIND ADVISORY CRITERIA. THE LARGE
SCALE PATTERN HAS THE UPPER LOW OVER W CANADA SLOWLY MOVING E WITH
MAIN UPPER DYNAMICS REMAINING N IN CANADA AS WELL...JUST A FEW
ISOLATED TSTORMS INTO NE MT WED. LOOKS A LITTLE COOL FOR THE
PATTERN...WENT CLOSER TO MAV HIGHS.

A PIECE OF SURFACE PACIFIC HIGH MOVES E ACROSS S CANADA THU WITH
MINOR RIDGING ALOFT. THIS WILL GIVE SUNNY WEATHER AND WINDS ON
THE LIGHT SIDES AS MOVES E ACROSS E CANADA. SIMONSEN

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST THIS PERIOD AS
LATEST ROUND OF COMPUTER MODELS HAVE MORE OR LESS HELD COURSE FROM
PREVIOUS. ZONAL FLOW ALOFT THURSDAY NIGHT BEGINS TO VEER MORE
NORTHWEST FRIDAY IN RESPONSE TO A BUILDING UPPER RIDGE OVER THE
WEST COAST. THIS UPPER RIDGE THEN MAKES ITS WAY EAST INTO WESTERN
MONTANA BY SATURDAY NIGHT AND EASTERN MONTANA BY SUNDAY AFTERNOON.
AS THE RIDGE MOVES EAST ACROSS MONTANA IT CONTINUES TO SHARPEN IN
RESPONSE TO ANOTHER TROF DIGGING SOUTH ALONG THE WEST COAST. THIS
DIGGING OF THE TROF AND SHARPENING OF THE RIDGE SLOWS THE PATTERN
AS AN OMEGA BLOCK TAKES SHAPE OVER NORTH AMERICA. THUS IT STILL
APPEARS EASTERN MONTANA SHOULD BE MORE OR LESS STILL UNDER THIS
UPPER RIDGING FOR MONDAY...AND PERHAPS EVEN TUESDAY DEPENDING ON
HOW AMPLIFIED THE PATTERN GETS. FOR NOW WILL KEEP THINGS DRY THRU
THE EXTENDED PERIOD AND ALLOW SUBSEQUENT SHIFTS TO MONITOR THE
POTENTIAL FOR STORMS NEXT TUESDAY OR WEDNESDAY AS WE WILL AT SOME
POINT AROUND THAT TIME SEE THE RIDGE AXIS MOVE INTO THE DAKOTAS
BRINGING A RETURN TO SOUTHWEST FLOW ALOFT ACROSS THE AREA. SURFACE
PATTERN FOR MOST OF THE EXTENDED LOOKS PRETTY UNREMARKABLE EXCEPT
FOR SUNDAY AND MONDAY WHERE IT APPEARS HIGH PRESSURE OVER THE
DAKOTAS AND LOW PRESSURE OVER CENTRAL MONTANA WILL SET UP A NICE
EASTERLY GRADIENT ACROSS THE AREA.

&&

.AVIATION...
VFR CONDITIONS MAINLY. HOWEVER...ISOLATED THUNDERSTORMS THIS EVENING
ARE POSSIBLE. SOME OF THESE STORMS MAY BECOME VERY STRONG TO
SEVERE. THUS SHOULD A STORM COME CLOSE TO OR DIRECTLY AFFECT A TAF
SITE...CONDITIONS AS LOW AS IFR COULD BE HAD FOR A TIME.
ADDITIONALLY...VARIABLE AND GUSTY WINDS CAN BE EXPECTED AWAY FROM
STORMS DUE TO POTENTIAL OUTFLOW BOUNDARIES. AN EAST SOUTHEAST
WIND GENERALLY AT 10-15 KT SHOULD PREVAIL TONIGHT GDV AND SDY WITH
LIGHT AND VARIABLE WINDS FOR OLF AND GGW. GAH

&&

.FIRE WEATHER...
UNUSUALLY DRY WEATHER FOR THE PAST FEW WEEKS...PARTICULARLY IN
ZONES 119...120...121...AND THE WARMER THAN NORMAL THE PAST FEW
DAYS...HAS CAUSED INCREASED CONCERN FOR FIRE WEATHER CONDITIONS.
FOR THE MOST PART...WINDS AND RELATIVE HUMIDITIES WILL NOT QUITE COMBINE
TO REACH CRITICAL FIRE WEATHER CONDITIONS THE REST OF THIS
AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS
ARE EXPECTED THOUGH. THE STRONG WINDS POSSIBLE WITH SOME OF THESE
STORMS WILL BE A CONCERN THOUGH...WITH ANY LIGHTNING FIRES THAT
THEY MAY START...OR ANY OTHER FIRES THAT EXIST. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH
535 FOR PORTIONS OF NORTHEAST MONTANA INCLUDING
DAWSON...ROOSEVELT...PRAIRIE...SHERIDAN...RICHLAND AND WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 30, 3:44 PM MDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
344 PM MDT TUE JUN 30 2009

MTZ016>027-059>062-012145-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
344 PM MDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND GUSTY WINDS ARE
POSSIBLE THIS EVENING ACROSS EXTREME NORTHEASTERN MONTANA. A COLD
FRONT MOVING THROUGH THE REGION WILL COMBINE WITH AN UPPER LEVEL
SHORT WAVE TO CAUSE THE STORMS.

LIGHTNING WILL ALSO BE A CONCERN AS VERY DRY FUELS WITH LITTLE
RAINFALL COULD CAUSE SOME FIRE STARTS. ANY FIRES SHOULD BE
REPORTED TO 911.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO CONTACT THE NWS GLASGOW USING
THE 800 NUMBER SPOTTER REPORTING LINE THEY HAVE BEEN GIVEN.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:19 PM MDTSevere Thunderstorm WarningGGWDaniels, Sheridan56 min
Jun 30, 3:11 PM MDTSevere Thunderstorm WarningGGWRichland49 min
Jun 30, 3:40 PM MDTTornado WarningGGWMcCone, Richland, Roosevelt24 min
Jun 30, 3:56 PM MDTSevere Thunderstorm WarningGGWDawson, Richland64 min
Jun 30, 4:14 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Richland, Wibaux46 min
Jun 30, 4:49 PM MDTSpecial Weather StatementGGWRichland41 min
Jun 30, 4:52 PM MDTTornado WarningGGWDawson, Wibaux38 min
Jun 30, 5:06 PM MDTSevere Thunderstorm WarningGGWRichland24 min
Jun 30, 5:27 PM MDTTornado WarningGGWDawson, Wibaux33 min
Jun 30, 5:33 PM MDTSevere Thunderstorm WarningGGWWibaux51 min
Jun 30, 5:56 PM MDTTornado WarningGGWWibaux34 min
Jun 30, 5:57 PM MDTSevere Thunderstorm WarningGGWWibaux63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.